Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 548, NWS Goodland, KS

September 5, 2016Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Sep 5, 2016, 6:06 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2016, 6:06 PM CDT (23:06 UTC)
Expired
Sep 5, 2016, 6:45 PM CDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 6:20 PM CDTHAIL 1.254 Wnw Mccook, NEPEA TO SHOOTER MARBLE SIZE HAIL. HAIL WAS VERY BRIEF.
Sep 5, 6:20 PM CDTHAIL 1.752 W Mccook, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1581 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

860 
WUUS53 KGLD 052306
SVRGLD
NEC087-145-052345-
/O.NEW.KGLD.SV.W.0548.160905T2306Z-160905T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM CDT MON SEP 5 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HITCHCOCK COUNTY IN SOUTHWESTERN NEBRASKA...
  NORTHWESTERN RED WILLOW COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 645 PM CDT

* AT 606 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  CULBERTSON...OR 11 MILES SOUTHWEST OF MCCOOK...MOVING NORTHEAST AT
  30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MCCOOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4008 10069 4012 10081 4034 10070 4026 10049
TIME...MOT...LOC 2306Z 207DEG 25KT 4010 10078 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
3 follow-up statements
216 
WWUS53 KGLD 052321
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM CDT MON SEP 5 2016

NEC087-145-052345-
/O.CON.KGLD.SV.W.0548.000000T0000Z-160905T2345Z/
HITCHCOCK NE-RED WILLOW NE-
621 PM CDT MON SEP 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL HITCHCOCK AND NORTHWESTERN RED WILLOW COUNTIES...

AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
MCCOOK...MOVING NORTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. GOLF BALL SIZED HAIL 3 MILES WEST OF
         MCCOOK.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MCCOOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4008 10069 4012 10081 4034 10070 4026 10049
TIME...MOT...LOC 2321Z 207DEG 25KT 4019 10072 

HAIL...1.75IN
WIND...60MPH
 
$$

JN
963 
WWUS53 KGLD 052327
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM CDT MON SEP 5 2016

NEC087-052336-
/O.CAN.KGLD.SV.W.0548.000000T0000Z-160905T2345Z/
HITCHCOCK NE-
627 PM CDT MON SEP 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HITCHCOCK COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4019 10059 4022 10074 4034 10070 4026 10049
TIME...MOT...LOC 2326Z 207DEG 25KT 4023 10070 

$$

NEC145-052345-
/O.CON.KGLD.SV.W.0548.000000T0000Z-160905T2345Z/
RED WILLOW NE-
627 PM CDT MON SEP 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN RED WILLOW COUNTY...

AT 626 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
MCCOOK...MOVING NORTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MCCOOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4019 10059 4022 10074 4034 10070 4026 10049
TIME...MOT...LOC 2326Z 207DEG 25KT 4023 10070 

HAIL...1.75IN
WIND...60MPH
 
$$

JN
661 
WWUS53 KGLD 052335
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM CDT MON SEP 5 2016

NEC145-052345-
/O.EXP.KGLD.SV.W.0548.000000T0000Z-160905T2345Z/
RED WILLOW NE-
635 PM CDT MON SEP 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RED WILLOW COUNTY
WILL EXPIRE AT 645 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL... GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.

LAT...LON 4019 10059 4022 10074 4034 10070 4026 10049
TIME...MOT...LOC 2334Z 207DEG 25KT 4023 10070 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:51 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 5, 3:51 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
251 PM MDT MON SEP 5 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 103 PM MDT Mon Sep 5 2016

18Z Water Vapor Imagery/Rap analysis indicated troughing across
the western CONUS with PV fields indicating several small
amplitude disturbances moving around base of large scale system.
At the surface...front was draped across cwa running just north
and west of a KLIC to KGLD to KBBW line.

Main forecast concern for the period will be thunderstorm
potential tonight and tomorrow...followed by fog chances around
sunrise on Tuesday.

Overall large scale forcing for ascent fairly weak...but with
ample low level moisture in place expect thunderstorms to develop
along dry line that develops to the south of frontal zone. While
shear/sfc wx parameters maximize just north of front...frontal
circulation would tend to favor lift in the warm/dry portion of
the airmass... which is not conducive to initiating deep moist
convection. As storms form to the south of the front...expect them
to build to east northeast where atmosphere remains unstable.
While we do see a strong llj develop tonight...forcing along it
should remain to the north of the area and expect a fairly strong
diurnal trend in precipitation coverage with any lingering storms
ending by 06z.

Precipitable water and warm cloud depth remain very similar to
past several days where heavy rainfall occurred over a good
portion of the area. While storm motions (including supercell
motion) will be quicker than the past several days...still a
threat for locally heavy rainfall even if it is not particularly long
lasting. Soil definitely saturated across
Logan...Greeley...Wichita...Norton and Graham counties and storm
run off will be fairly high...but with spotty coverage confidence
too low to issue any flash flood watches at this point...although
if storm initiation begins to look favorable later this afternoon
will reconsider. Otherwise...expect low clouds and stratus to
redevelop north of front across northeast Colorado with another
fog bank developing across Yuma county. May see a period of dense
fog...but with thunderstorms likely influencing frontal position
confidence in exact location not that high. Front will slowly sag
south through the morning before stalling just north of Interstate
70. With potential status...could see a 20+ degree range of temps
from north to south with temps in the lower 90s expected in warm
sector. Front will likely serve as a trigger/focus for storm
development late in the afternoon...which may impact areas
recovering from heavy rain earlier this week.

.LONG TERM...(Tuesday night through Monday)
Issued at 246 PM MDT Mon Sep 5 2016

Main forecast issue will be chance of precipitation. Satellite
showing an amplified pattern from the Pacific into the western
Atlantic. Mean trough has settled over the western portion of North
America.

Tuesday night...the pattern is not changing much. The right rear
quadrant of southwest to northeast jet is just west or slightly over
the northwest portion of the area. Models are not in a hurry to move
the front through. The flow aloft is parallel to the front. Do
precipitation to develop along/behind the front. If these
thunderstorms can generate enough of a cold pool then that should
push the front further south. As it stands now the front moves into
the area and gets stalled across the center of the area from
southwest to northeast by late in the night.

The main lift aloft looks to come through during the middle of the
night. Precipitable water values are 1 to 1.5 inches during this
time. Combination of all the factors will have high chance to low
likely pops with the highest chances in the north and east.

Wednesday/Wednesday night...Upper jet edges a little further east
with jet lift near/over the far north/northwest portion. Models
start diverging more during the night with the Nam and Canadian
bringing the right rear quadrant further south and providing a lot
better lift than the Gfs and Ecmwf which are further north and only
brush the far northern portions of the area. Later data would
support the further north solutions.

The front and mid level lift look to exit the area by late morning.
Slight chance to low chance pops will handle this nicely. After this
the forecast looks dry with the surface ridge and lighter winds
moving in. If no cloud cover, low temperatures could be quite fall
like.

Thursday...Model disagreement on mid level trough/upper level jet
continues here. The Nam and Canadian moves the jet east of the area
while the Gfs and Ecmwf bring a right rear quadrant into the area.
Per reasoning above, the latter looks more reasonable. There is a
weak shortwave trough moving through with a surface trough/weak cold
front draped across the area. Current forecast is dry. We have a lot
of saturated ground, the air mass is uncapped with some instability
present. At this time will insert some slight chance pops. This will
also transition nicely into the extended forecast.

Thursday night through Monday...Rather fast westerly flow aloft will
be in place through the period with really no strong troughing or
ridging in place. Flow starts out with southwest to west then
temporarily goes to northwest as trough to our west moves through on
Friday night into Saturday. Flow flattens to a west to west
southwest. Would expect numerous ill defined/timed shortwave troughs
to move through during this time. This pattern looks to keep any
subtropical/monsoon moisture from moving into the area.

The strongest system looks to be on Thursday night. Cold front moves
through the area late Thursday night into early Friday with surface
high pressure building in after that. Return southerly flow
increases on Sunday in advance of strong cold front that will move
through the area Sunday night into early Monday. Models not terribly
excited about developing any precipitation in the fast westerly flow
aloft. And that makes sense since not only subtropical but also low
level moisture looks to be cut off from the area.

New model blend/forecaster builder has only slight chances early in
the forecast and once again on Monday. That looks fine with me and
matches the data. Also the temperatures look good as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1152 AM MDT Mon Sep 5 2016

Area of low stratus and fog behind frontal zone remains around the
KIML area...but seeing indications that sfc heating winning out
and cloud mass slowly retreating. Expect thunderstorms to develop
bear KGLD around 22z and lift to the northeast around MCK by 00z.
Right now...low probabilities prohibit any mention of prevailing
thunderstorm in either terminal. Strong 50kt LLJ develops tonight
which may bring potential for LLWS...but expecting sfc winds to
remain up which limits overall shear. More low stratus and fog
possible near the KS/NE border tomorrow behind cold
front...latest guidance keeps this just to west of MCK but will
have to keep a close eye on frontal position through the evening
as storms develop.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...BULLER
AVIATION...JRM
Hazardous weather outlook, Sep 5, 11:50 AM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT MON SEP 5 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061700-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT MON SEP 5 2016 /1150 AM CDT MON SEP 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND EAST OF AN IDALIA COLORADO TO TRIBUNE
KANSAS LINE. GOLFBALL SIZE HAIL...WIND GUSTS IN EXCESS OF 60 MPH
AND LOCALLY HEAVY RAIN ARE THE PRIMARY THREATS THROUGH THE
EVENING. THUNDERSTORM DEVELOPMENT IS EXPECTED AFTER 2 PM MDT
(3 PM CDT) NEAR THE KANSAS AND COLORADO BORDER AND WILL LIFT TO
THE NORTHEAST THROUGH THE EVENING HOURS ACROSS THE REST OF THE
AREA.

HEAVY RAINFALL WILL POSE AN ENHANCED RISK FOR FLASH FLOODING IN
AREAS THAT HAVE RECEIVED HEAVY RAIN OVER THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A FEW AREAS OF FOG ARE POSSIBLE NEAR THE NEBRASKA AND COLORADO
BORDER TOMORROW MORNING. VISIBILITIES UNDER A HALF OF A MILE ARE
POSSIBLE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS
PORTIONS OF THE CENTRAL HIGH PLAINS TUESDAY AND TUESDAY NIGHT. A
FEW THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT).

In the hours before

Special weather statement, Sep 5, 5:11 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM CDT MON SEP 5 2016

KSZ002-052245-
RAWLINS KS-
511 PM CDT MON SEP 5 2016

...SPECIAL WEATHER STATEMENT...

AT 510 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF ATWOOD...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATWOOD...LUDELL AND BLAKEMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3958 10092 3958 10118 3989 10120 3984 10076
TIME...MOT...LOC 2210Z 194DEG 18KT 3967 10104

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:41 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow49 min
Sep 5, 6:20 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow19 min
Sep 5, 6:24 PM CDTSevere Thunderstorm WarningGLDRed Willow51 min
Sep 5, 6:45 PM CDTSpecial Weather StatementGLDRed Willow45 min
Sep 5, 6:58 PM CDTSevere Thunderstorm WarningGLDRed Willow33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.